|New combo LESS fatigue
Jul 28, 2000
I was diagnosed in August of '98 with a VL of 110,000 and CD4 @ 85. I sought out an "HIV Specialist" who put me on Viracept and Combivir. My VL came down to the low 100's and my T's went up to around 300. After a couple of months, my VL started going up (1800+) so he changed my combo to Viracept, Ziagen, Zerit and Epivir. Still, my VL never got below 135 in a year and a half. Early this year, my doctor closed his practice and I had to seek out a new doctor.
At the time, my fatigue level was so high it was all I could do to get out of bed. I had no energy or initiative to do anything. I was always tired and could sleep 15 hours a day and still feel like I hadn't slept at all. In March of this year, my VL started to creep up to the 800's and my new doctor changed my combo to Viramune, Ziagen and Zerit.
Almost instantly, my VL went down to undetectable and my CD4 is up in th mid 400's. Better than that is the fact that I became an "energy machine". I am now able to do all the things I used to take for granted like cleaning the house, doing the yard work, taking on projects that a year ago I wouldn't have because I knew I wouldn't / didn't have the energy to complete them. Recently, my doctor put me on Anadrol to increase my lean body mass and now my energy level is off the charts!! I'm LOVING this Anadrol stuff, but what are the down sides to prolonged use of it? Hopefully nothing too serious, I haven't had this much energy since I was 13!
Response from Dr. Frascino
Congratulations! Sounds like things are going well for you! The non-detectable viral load means your virus is in check on your new combo. The fact your T-cells are going up means your immune system is improving and therefore you are at less risk for opportunistic infections.
Anadrol is potent anabolic and androgenic steroid. It is approved for use in the treatment of certain kinds of anemia. At present it has not been approved for use in treating wasting. Certainly it may be helpful in that condition because it is an anabolic steroid. That means it builds muscle mass. The androgenic component is like testosterone -- the male sex hormone. There is an extremely long list of potential side effects for anabolic/androgenic steroids. These include virilization and menstrual irregularities in women, aggravation of acne, testicular atrophy, insomnia, aggressive behavior, hair loss in men, increased serum lipids, and liver problems -- just to name a few.
Certainly all the medications we take have their associated risks. The key to minimizing the risk is to identify the problems as accurately as possible and tailor your treatment to those specific problems. For instance if your problem is loss of lean body mass (wasting) you should try to find out what's causing it. Working with an HIV knowledgeable nutritionist and instituting resistance exercise can often work wonders. If you still need help increasing your lean body mass I would suggest you use just the anabolic component. There is an oral medication called oxandrin, which has primarily anabolic rather than androgenic effects. This is, most likely, much safer in the long run. If your testosterone level is low -- termed hypogonadism -- then you should be treated with testosterone replacement. There is a convenient new gel called androgel on the market, which is gaining popularity rapidly. Alternatively testosterone can be given by periodic injection or by transdermal patch worn on the skin. If your problem is fatigue you should evaluate the potential causes including anemia. Look back on some of your old lab tests (before you started the anadrol) and see if your hemoglobin is low. If so you should find out why. You may need more iron or B-vitamins. HIV could also cause the anemia. Treatment should be as specific as possible. We strongly recommend Procrit for treatment of HIV related anemia due to its efficacy and safety profile. It's self administered at home as a weekly injection. Treatment of mild to moderate anemia in the setting of HIV disease has been shown to significantly improve quality of life and is even linked to increased survival!
This may be more information than you wanted to know, but I hope it helps put the risk-benefit ratio in perspective for you.
Hemoglobin 8 --help!!!!!
Testosterone shots effect on sexual function
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.